Hail, Barber
- When
- August 26, 5:40 PM CST
- Where
- Barber County, 0.88 mi SE of Kiowa Arpt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.010, -98.490
An isolated severe thunderstorm produced marginally severe hail in Barber county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An isolated severe thunderstorm produced marginally severe hail in Barber county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 26, 1:43 PM CST, 3 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 243 PM CDT WED AUG 26 2009 .DISCUSSION... DAYS 1-2... THE MAIN FORECASTING CHALLENGE THIS AFTERNOON IS THE POSSIBILITY OF CONVECTION THIS EVENING AND TONIGHT. PER 12Z UPPER AIR ANALYSIS, AN UPPER RIDGE STRETCHED FROM NW OLD MEXICO ACROSS SOUTH-CENTRAL TX INTO THE SE CONUS. A WELL DEFINED TROF OVER CENTRAL COLORADO/NC NEW MEXICO WAS SLOWLY MOVING EAST AND IS NOW ABOUT READY TO ENTER KANSAS. THE ASSOCIATED COLD POOL CONTAINS H5 TEMPS IN THE -10 TO -12C RANGE, WHICH WILL BE ARRIVING OVER WESTERN KANSAS THIS EVENING. THERE IS LITTLE FLOW ALOFT BUT SW KANSAS DOES SIT UNDER THE RIGHT REAR QUAD OF A WEAK 50KT JET ALOFT. A LOW LEVEL (H7-H85) BAROCLINIC ZONE REMAINS DRAPED ACROSS KANSAS FROM THE SW TO NE. AT THE SFC, THE MAIN SYNOPTIC FRONT EDGED JUST OUT OF THE DDC FA THIS MORNING (STETCHING FROM N TO S ACROSS KANSAS ROUGHLY ALONG THE I35 CORRIDOR AS OF 14Z), BUT A LARGE MCV THAT WENT BY TO THE NORTH LAST NIGHT LEFT MYRIAD BOUNDARIES OVER SW KANSAS. THE PRIMARY OUTFLOW BOUNDARY STRETCHED FROM NEAR GREAT BEND TO MEADE ON THE 14Z SFC ANALYSIS AND WEAK CONVECTION (WITH A FEW LIGHTNING STRIKES) FIRED ALONG IT. NO LESS THAN THREE OTHER BOUNDARIES WERE IDENTIFIABLE OVER SW KANSAS AT 14Z. AS OF 17Z, THE PRIMARY BOUNDARY DRIFTED A LITTLE FURTHER SE, STRETCHING FROM EASTERN STAFFORD CTY TO COMANCHE COUNTY. ONLY ONE OTHER BOUNDARY WAS NOTICEABLE AT 17Z AND IT BISECTED THE DDC FA FROM EAST TO WEST ROUGHLY THROUGH THE MIDDLE AS EVIDENCED BY THE LARGE CUMULUS FIELD ON THE COLD (NORTH) SIDE AND SUBTLE WIND SHIFT. THE SECTOR OF THE DDC FA BETWEEN THE MAIN OUTFLOW BOUNDARY AND THE SYNOPTIC FRONT (THIS ENCOMPASSES ROUGHLY THE SE 1/4) REMAINS IN THE JUICE WITH DEWPOINTS IN THE U60S TO L70S. THUS THE HIGHEST CAPES (UPWARDS OF 3000 J/KG OF SBCAPE) ARE OVER THERE AND AS THE SUN SHINES THIS AFTERNOON, THEY ARE BECOMING VERY UNSTABLE. IT WONT BE LONG UNTIL THEY BREAK THE CAP OVER THERE, ESP AS THE UPPER TROF MOVES IN. THIS AREA IS THUS MOST LIKELY TO ERUPT WITH STORMS WITHIN THE NEXT FEW HOURS AND INDEED THE MODELS ARE KEYING ON THAT AREA, PRIMARILY AFTER 22Z. ANOTHER AREA TO WATCH IS ALONG THE SECONDARY E-W ORIENTED BOUNDARY. MOISTURE IS LOWER (U50S-L60S DEWS) BUT A TONGUE OF M-U50S DEWPTS EXTENDS UP ONTO THE HIGH PLAINS OF COLORADO. THE COLD POOL ALOFT WILL ARRIVE SOONER THERE AND IT WILL BE INTERESTING TO SEE IF STORMS ARE ABLE TO FIRE ALONG THE BOUNDARY OVER ERN COLORADO AS THE DYNAMICS ARRIVES. IF SO, THEY SHOULD INITIALLY BE PUSHED BY SW FLOW ALOFT TOWARD THE COLD SIDE OF THE BOUNDARY BUT AS THE UPR FLOW BECOMES NW, THEY MAY BE ABLE TO RIDE THE BOUNDARY TOWARD THE SE. WITH THE LACK OF SHEAR, SEVERE WEATHER CHANCES ARE NOT HIGH BUT WITH GOOD MOISTURE, COOLING MID LEVELS, AND INCREASING INSTABILITY, A FEW SVR WIND AND/OR HAIL EVENTS ARE POSSIBLE (ESP SE). THE MODELS QUICKLY KILL OFF PRECIP TONIGHT AS THE FLOW AT ALL LEVELS TURNS NORTHERLY AND I THINK THIS IS REASONABLE. THE MODELS KEEP US DRY TOMORROW WITH COLD ADVECTION AT ALL LEVELS AND A RATHER STABLE BOUNDARY LAYER. AM GOING TO KEEP THE SLGT CHC POPS WE HAVE GOING BECAUSE A PRETTY GOOD SHORTWAVE MOVES THROUGH THE NORTH FLOW IN THE AFTERNOON. WE MAY BE ABLE TO POP SOME SHOWERS STORMS WHEREVER WE CAN GET ENOUGH HEATING - MAINLY THE SOUTHERN HALF. ON FRIDAY, DRY NORTHERLY FLOW AT ALL LEVELS DOMINATES, THUS FRIDAY SHOULD BE SUNNY, DRY, AND WARMER. -WRIGHT DAYS 3-7... THE MEDIUM RANGE MODELS CONTINUE TO BE IN PRETTY GOOD AGREEMENT WITH THE OVERALL EVOLUTION OF THE UPPER FLOW PATTERN. AT THE BEGINNING OF THE EXTENDED PERIOD A RIDGE/TROUGH PATTERN WILL BE IN PLACE OVER NORTH AMERICA. A STRONG DISTURBANCE WILL BE MOVING SOUTH INTO THE UPPER MIDWEST WHICH WILL RESULT IN A CLOSED LOW DEVELOPING OVER THE GREAT LAKES REGION. COOLER AIR ASSOCIATED WITH THIS WAVE WILL PUSH SOUTH ACROSS THE CENTRAL PLAINS ON FRIDAY WITH THE COOL AIR LINGERING THROUGH THE WEEKEND. TEMPERATURES COULD ONLY TOP OUT IN THE UPPER 70S AND LOW 80S ON SATURDAY AND SUNDAY. THROUGH THE WEEKEND THE MODELS SHOW A MID LEVEL BAROCLINIC ZONE OVER WESTERN KANSAS. THIS FEATURE COULD BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS ESPECIALLY IF WE CAN GET SOME WEAK DISTURBANCES MOVING OUT OF THE ROCKIES IN THE NORTHWEST FLOW ALOFT. AM NOT REAL EXCITED ABOUT PRECIPITATION CHANCES BUT THE GOING FORECAST ALREADY HAS A MENTION OF SLIGHT SO WILL LEAVE IT AS IS. BY SUNDAY NIGHT THE GFS SHOWS THE MID LEVEL BAROCLINIC ZONE MOVING EAST AS WARM ADVECTION INCREASES. THIS SITUATION WILL BE FAVORABLE FOR SOME NOCTURNAL CONVECTION SO WILL LEAVE THE SLIGHT CHANCE FOR THUNDERSTORMS INTACT. WE SHOULD SEE A RETURN TO TEMPERATURES BACK INTO THE UPPER 80S AND LOW 90S EARLY NEXT WEEK AS THE ATMOSPHERE WARMS OVER THE CENTRAL HIGH PLAINS. && .AVIATION... THE 3K-4K FOOT BKN CIGS AROUND SOUTHWEST KANSAS THIS AFTERNOON SHOULD DISSIPATE THIS EVENING AS WE LOSE DAYTIME HEATING. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ESPECIALLY TO THE SOUTHEAST OF DODGE CITY LATER THIS AFTERNOON. THERE WILL BE SLIGHT CHANCE FOR A FEW SHOWERS AND THUNDERSTORMS ALONG AND NORTH OF HIGHWAY 96 THIS EVENING. WILL MAINTAIN A CB GROUP IN THE TAFS BUT AM NOT CONFIDENT THAT THERE WILL BE THUNDERSTORMS IN THE VICINITY ESPECIALLY AT GARDEN CITY AND DODGE CITY. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 82 58 88 / 50 20 10 0 GCK 59 82 57 88 / 30 20 10 0 EHA 62 87 60 89 / 30 20 20 0 LBL 62 85 59 90 / 30 20 10 0 HYS 59 81 55 85 / 40 10 10 0 P28 65 83 62 88 / 60 30 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN34/02/02
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 404 AM CDT WED AUG 26 2009 KSZ030-031-043>046-061>066-074>081-084>090-271000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 404 AM CDT WED AUG 26 2009 /304 AM MDT WED AUG 26 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT AN UPPER AIR DISTURBANCE WILL MOVE FROM WEST TO EAST ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS TODAY WITH THE BEST CHANCES OF THUNDERSTORMS NORTH OF LINE FROM LARNED TO SCOTT CITY. SOUTH OF THAT LINE LOOK FOR SCATTERED THUNDERSTORMS WITH AN ISOLATED SEVERE THUNDERSTORM OR TWO EAST OF LINE FROM SAINT JOHN TO COLDWATER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCES FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... A FEW SPOTTERS MAY BE NEEDED FOR LATER THIS AFTERNOON AND EARLY EVENING EAST OF LINE FROM SAINT JOHN TO COLDWATER. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 634 PM CDT WED AUG 26 2009 KSZ090-270015- BARBER- 634 PM CDT WED AUG 26 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBER COUNTY... AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR KIOWA...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3700 9834 3699 9859 3705 9856 3723 9835 TIME...MOT...LOC 2335Z 257DEG 15KT 3700 9849 RITTERLING
The Vance AFB radar (KVNX), 44 km away, was scanning. The volume nearest the first event began at 23:39 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195330.